MAUDE Adverse Event Report: CORDIS CORPORATION OUTBACK ELITE 120CM RE-ENTRY; CATHETER FOR CROSSING TOTAL OCCLUSIONS

CORDIS CORPORATION OUTBACK ELITE 120CM RE-ENTRY; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number OTB59120A
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot: 18091411 presented no issues during the manufacturing process that can be related to the reported event.This device has been analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the cannula of a 120cm outback elite re-entry catheter would not deploy during treatment of a superficial femoral artery (sfa) lesion.As a result, the outback device was replaced with a new 120cm outback elite re-entry catheter which was able to be deployed to continue the procedure.There was no reported injury to the patient.An ipsilateral approach was used for this procedure.The target sfa lesion had mild calcification and mild vessel tortuosity.The device was prepped per the instructions for use (ifu) and there was no apparent damage to the device prior to use.All specified ports were flushed with heparinized saline, followed by a 30 second pause and then flushed again.The device was held in a straight orientation with no slack during preparation.There was no damage to the distal tip of the device.The device was never coiled prior to its insertion.There was no difficulty advancing the device towards the lesion, and proper orientation was confirmed under fluoroscopy prior to actuation of the cannula.There was no resistance when torquing the device.The device was not held by the black handle during torquing and the device was not stuck in the lesion when being torqued.The ¿lt¿ directional marker band was oriented toward the desired location prior to actuation of the device.The device was able to be removed easily from the patient and remained in on piece during its removal.The device will be returned for evaluation.Product evaluation on 06-sep-2022 reveled the needle of the 120cm outback elite re-entry catheter was unable to be retracted.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, the cannula of a 120cm outback elite re-entry catheter would not deploy during treatment of a superficial femoral artery (sfa) lesion.As a result, the outback device was replaced with a new 120cm outback elite re-entry catheter, which was able to be deployed to continue the procedure.There was no reported injury to the patient.An ipsilateral approach was used for this procedure.The target sfa lesion had mild calcification and mild vessel tortuosity.The device was prepped per the instructions for use (ifu) and there was no apparent damage to the device prior to use.All specified ports were flushed with heparinized saline, followed by a 30 second pause, and then flushed again.The device was held in a straight orientation with no slack during preparation.There was no damage to the distal tip of the device.The device was never coiled prior to its insertion.There was no difficulty advancing the device towards the lesion, and proper orientation was confirmed under fluoroscopy prior to actuation of the cannula.There was no resistance when torquing the device.The device was not held by the black handle during torquing, and the device was not stuck in the lesion when being torqued.The ¿lt¿ directional marker band was oriented toward the desired location prior to actuation of the device.The device was able to be removed easily from the patient and remained in one piece during its removal.One non-sterile outback elite 120cm re-entry unit was received for analysis.The cannula needle was received deployed.No visible anomalies were observed during the analysis.Note: the outback elite catheters are packaged with the cannula deployed.Per dimensional analysis, the usable length and the cannula deployment length of the outback elite were measured and found within specification.Per functional analysis, a lab sample syringe filled with water was attached to the flush and wire ports located on the handle of the unit and successfully flushed with blood residues present.Next, a lab sample.014¿ guide wire was inserted into the unit by the cannula wire port first, and then the distal tip.In both cases, resistance/friction was noted when the wire passed.Dry blood residues were found.Additionally, the cannula was unsuccessfully advanced and retracted via distal movement of the deployment slider.Two attempts to clean the device of the dry blood were performed with a solution that contains hydrogen peroxide in an ultrasonic bath with 20 minutes cycles; however, it was unsuccessfully cleaned since the cannula still could not be advance via distal movement of the slider.Due the unsuccessful advancement and retraction of the cannula, an x-ray analysis was performed, and no anomalies were noted.A product history record (phr) review of lot 18091411 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿cannula/needle deployment difficulty-unable to¿ was not confirmed since the device was received deployed.However, a condition of ¿cannula/needle retraction difficulty-unable to¿ was confirmed since the cannula could not be retracted during functional analysis.The exact cause of the issues experienced could not be conclusively determined during analysis of the device.Based on the information available for review and the product analysis, it is not possible to determine what factors may have contributed to the deployment difficulty of the cannula reported since the issue experienced during analysis when retracting the needle was likely related to the dried blood residues that could not be removed despite multiple attempts.However, it could be procedural/handling related as there were no anomalies noted to the device per the x-ray analysis.Although not intended as a mitigation of risk, the information for safety within the instructions for use (ifu) is provided in the products labeling with the intent to make the user aware of the risks.As cautioned in the ifu, ¿excessive rotation, bending or kinking of the outback elite re-entry catheter may affect its performance.Withdraw the outback elite re entry catheter if it becomes excessively kinked.¿ the ifu also instructs during preparation to ¿ensure proper function of the outback elite re-entry catheter by 1) retracting and advancing the cannula tip via proximal and distal movement of the deployment slide, and 2) rotating the rotating knob which rotates the catheter shaft/nosecone.Fully retract the cannula tip via proximal retraction of the handle deployment slide until it stops.Prior to insertion into the body, ensure that the cannula tip is fully retracted into the catheter lateral port and the handle deployment slide is locked in the most proximal position.If not, repeat flushing sequence.¿ when deploying the needle in the patient, the ifu states, ¿depress handle deployment slide release button and incrementally advance the slide, as appropriate, to extend the cannula tip from the outback elite re-entry catheter lateral port and position it at the vascular target site.Maintain gentle forward pressure on the outback elite re-entry catheter shaft at the sheath.If resistance is felt during deployment, do not apply unnecessary forward push on the outback elite re-entry catheter.It may result in damage to the cannula tip and or separation of the cannula tip.Advance the guide wire through the cannula tip to position it as desired at the vascular target site.If, after advancing the guide wire distally, it is desired to retract the guide wire and resistance is experienced, first retract the cannula (guide) fully into the outback elite re-entry catheter, then proceed with retraction of the guide wire.Retract the cannula tip into the outback elite re-entry catheter by fully retracting the handle deployment slide until it stops.Release the handle deployment slide button to lock the deployment slide in the retracted position.Ensure the cannula tip is fully retracted into the catheter lateral port, and the handle deployment slide is locked, prior to withdrawing the catheter over the guide wire.¿ neither the product analysis nor the phr review suggests that the failures experienced by the customer could be related to the design or manufacturing process of the unit.Therefore, no corrective/preventative actions will be taken at this time.

Brand Name
OUTBACK ELITE 120CM RE-ENTRY
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15521571
Report Number9616099-2022-06037
Device Sequence Number19462915
Product Code PDU
UDI-Device Identifier20705032067574
UDI-Public(01)20705032067574(17)240229(10)18091411
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150836
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberOTB59120A
Device Catalogue NumberOTB59120A
Device Lot Number18091411
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2022
Supplement Date Received by Manufacturer10/22/2022
Initial Report FDA Received Date09/30/2022
Supplement Report FDA Received Date10/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OUTBACK ELITE 120CM RE-ENTRY(18091411).
Patient SexUnknown